Doctors should be alert to the possibility of insulin misuse, and should consider psychological evaluation, in an insulin dependent diabetic patient with poor control
The relation between substance misuse and poor compliance with treatment is well established in both general medicine and psychiatry.[1 2] Although young patients with insulin dependent diabetes mellitus may have lower rates of comorbid substance misuse, there is direct evidence that their compliance with treatment is poor. Patients with insulin dependent diabetes mellitus have an increased risk of developing a psychiatric disorder, particularly in the early course of their illness, and treating the psychiatric disorder improves glycaemic control.
Hypoglycaemic events are common in people with insulin dependent diabetes mellitus and may be associated with cognitive, affective, and sometimes life threatening sequelae. Specific mood changes caused by changes in blood glucose concentrations are idiosyncratic, and although negative affective states are the most common, positive changes such as giddiness and euphoria are also seen. Although there is a strong relation between severe hypoglycaemia and tight glycaemic control, cases of deliberate misuse of insulin have been reported. Typically, these patients either attempt suicide or feign illness. We report the rare case of a patient with insulin dependent diabetes mellitus and no history of a psychiatric disorder who misused insulin regularly over a two year period for its euphoric effects. The consequences were ultimately serious.
A 30 year old man with insulin dependent diabetes mellitus was admitted to hospital. He had lost consciousness for two hours as a result of severe hypoglycaemia, and had then experienced prolonged confusion. The man, a college lecturer, was unmarried. Since his diagnosis three years previously, his diabetic control had been erratic (Hb[A.sub.1c] values ranged from 8% to 9.5%; normal range 2.7%-4.9%). He had had several episodes of severe hypoglycaemia, most of which had been managed at home. The patient's insulin treatment regimen consisted of a basal bolus dose of intermediate acting insulin at night and rapid acting insulin three times daily before meals.
The hypoglycaemic episode preceding the patient's admission to hospital was unexplained in terms of lifestyle or concomitant physical disease, and there was no evidence of microvascular disease. His Hb[A.sub.1c] value at admission was 10.1%, indicating poor recent glycaemic control, and he had failed to keep two outpatient appointments.
The man remained confused for more than three days after hospital admission. Although computed tomograms of the brain were normal and electro-encephalographic findings were inconclusive, formal cognitive assessment one month later showed impaired intellectual functioning and memory functioning (performance IQ= 71 and general memory index = 69 on the revised Wechsler memory scale) in someone whose premorbid intelligence had been average (measured on national adult reading test). The patient had no insight into his cognitive dysfunction, but he complied with the recommendation of the psychologist that he should retire from work on health grounds.
Three months later the man was admitted to a psychiatric hospital because of depressed mood and ideas of self harm and was observed to have mood swings and irritability. He had no psychiatric history, although a collateral history from his family suggested an emotionally immature premorbid personality. Repeat cognitive assessment showed some improvement in his memory function (general memory index = 92), and his mood stabilised with antidepressant medication.
At this time he recounted his difficulties in coming to terms with the diagnosis of diabetes, his erratic glycaemic control, and his serendipitous discovery of the potential mood altering effects of hypoglycaemia. He confessed that he had been dosing himself secretly with soluble insulin (three 36 U vials) every two weeks over the previous two years to induce hypoglycaemia. He described a craving for the affective state it induced: "happy ... disorientated ... like when you're drunk ... being unable to perceive things as they really were ... feeling helpless."
The patient had no history of substance misuse and drank 8-10 units of alcohol a week. He sought no attention after these episodes of hypoglycaemia, and he prevented coma by having carbohydrate enriched drinks to hand. He clearly differentiated these episodes from the index episode described above which required hospital admission and which, he said, was a suicide attempt. This involved a larger dose of insulin (more than 200 U) and resulted in the coma and cognitive impairment described. Since the disclosure of insulin misuse the patient's medication has been supervised, and although his mood has improved considerably, his prognosis remains uncertain.
Misuse of prescribed drugs is well described[11 12] and is not confined to drugs with the potential to create dependency.[13 14] To our knowledge, only four cases of misusing insulin to promote positive affective change have been reported. This is surprising, given the prevalence of both insulin dependent diabetes mellitus and substance misuse. Three of these cases involved people who were not diabetic but injected insulin to "get a kick," to feel "quite different," and for the "exquisite pleasure" associated with the perceived risk of death. There is only one previous report of insulin misuse in a patient with insulin dependent diabetes mellitus. That report described a male adolescent with a borderline personality disorder who compulsively sought the excitement and euphoria associated with a rapid lowering of his blood glucose concentration.
In our patient, regular insulin misuse over two years went unrecognised until his psychological distress culminated in a serious suicide attempt and a depressive illness. The consequences of this misuse were serious--a decline in cognitive function led to retirement from work. We alert doctors to the possibility of insulin as a substance of misuse in patients with insulin dependent diabetes and poor control, and recommend psychological evaluation where this is suspected.
Contributors: SB was the consultant psychiatrist to whom the index subject initially disclosed his dependency on the mood altering effects of insulin; at that stage she was unaware that insulin could have this potential for misuse. On the subject's admission to psychiatric hospital, EMC carried out an extensive literature search and then prepared a draft of the paper. DJO'H became involved in the care of the subject during his index admission to hospital in a coma. He supplied information on the subject's physical status and contributed to the final draft.
Competing interests: None declared.
 Caminero JA, Pavon JM, Rodriguez de Castro F, Diaz F, Julia G, Cayla JA, et al. Evaluation of a directly observed six months fully intermittent treatment regimen for tuberculosis in patients suspected of poor compliance. Thorax 1996;51:1130-3.
 Weiss RD, Greenfield SF, Najavits LM, Soto JA, Wyner D, Tohen M, et al. Medication compliance among patients with bipolar disorder and substance use disorder. J Clin Psychiatry 1998;59:172-4.
 Kovacs M, Goldston D, Obrosky DS, Bonar LK. Psychiatric disorders in youths with IDDM: rates and risk factors. Diabetes Care 1997;20:36-44.
 Morris AD, Boyle DI, McMahon AD, Greene SA, MacDonald TM, Newton RW. Adherence to insulin treatment, glycaemic control, and ketoacidosis in insulin-dependent diabetes mellitus. Lancet 1997;350:1505-10.
 Lustman PJ, Griffith LS, Clouse RE, Freedland KE, Eisen SA, Rubin EH, et al. Effects of nortriptyline on depression and glycemic control in diabetes. Psychosom Med 1997;59:241-50.
 Potter J, Clarke P, Gale EA, Dave SH, Tattersall RB. Insulin-induced hypoglycaemia in an accident and emergency department: the tip of an iceberg? BMJ 1982;285:1182-90.
 Gonder-Freerick LA, Clarke WL, Cox DJ. The emotional, social and behavioural implications of insulin-induced hypoglycemia. Semin Clin Neuropsychiatry 1997;2:57-65.
 Gonder-Freerick LA, Cox DJ, Bobbitt SA. Mood changes associated with fluctuations in insulin-dependent diabetes mellitus. Health Psychol 1989;8:45-9.
 Diabetes Control and Complications Trial Research Group. The effect of intensive treatment of diabetes on the development and progression of longterm complications in insulin-dependent diabetes. N Engl J Med 1993;329:977-86.
 Kaminer Y, Robbins DR. Insulin misuse: a review of an overlooked psychiatric problem. Psychosomatics 1989;30:19-24.
 Freedman JB, O'Dowd MA, McKegney FP, Kaplan IJ, Bernstein G, Biderman DJ, et al. Managing diazepam abuse in an AIDS-related psychiatric clinic with a high percentage of substance abusers. Psychosomatics 1996;37:43-7.
 Szwabo PA. Substance abuse in older women. Clin Geriatr Med 1993;9: 197-208.
 Craig DH, Rosen P. Abuse of antiparkinsonian drugs. Ann Emerg Med 1981;10:98-100.
 Dorman A, Talbot D, Byrne P, O'Connor J. Misuse of dothiepin. BMJ 1995;311:1502.
 Retsas S. Insulin abuse by a drug addict BMJ 1972;iv:792-3.
 Scarlett JA, Mako ME, Rubenstein AH, Blix PM, Goldman J, Horwitz DL, et al. Factitious hypoglycemia. Diagnosis by measurement of serum C-peptide immunoreactivity and insulin-binding antibodies. N Engl J Med 1977;297:1029-32.
 Odie ELA. Insulin habituation and psychopathy. BMJ 1968;ii:346.
 Scaramuzza A, Castellani G, Lorini R. Insulin abuse in an adolescent with insulin-dependent diabetes mellitus. Eur J Pediatr 1996; 155:526.
(Accepted 14 August 1998)
Correspondence to: Dr Barry
Department of Psychiatry, Cluain Mhuire Service, Blackrock, County Dublin, Republic of Ireland Eugene M Cassidy registrar in psychiatry Siobhan Barry consultant psychiatrist
Cork University Hospital, Cork, Republic of Ireland DJ O'Halloran consultant physician
COPYRIGHT 1999 British Medical Association
COPYRIGHT 2000 Gale Group